Clinical Psychopharmacology · Paper A
Lithium interactions and toxicity triggers
Propranolol treats lithium's tremor — that fact is true and is also the trap. Both drugs independently slow the heart's own pacemaker, so giving them together can produce bradycardia or a drop in blood pressure that has nothing to do with whether the lithium level itself is normal. Treating the tremor correctly does not mean the combination is free of risk.
A patient's shaking hands finally settle down on propranolol. Two weeks later she feels dizzy standing up, and her lithium level comes back perfectly normal. The tremor fix worked exactly as intended — and it is the same prescription that quietly caused the dizziness.
Beta-blockers (usually propranolol) are the correct treatment for lithium's fine tremor, but beta-blockers and lithium also independently slow the heart, so combining them can cause bradycardia or low blood pressure through simple addition of two separate effects — a risk that exists whether or not the lithium level itself is normal.
A normal lithium level does NOT exclude the cardiac interaction. It only excludes toxicity. The bradycardia/hypotension risk from combining a beta-blocker with lithium is a drug-level-independent, pharmacodynamic effect — heart rate and blood pressure need their own separate check.
For example, a 68-year-old man on lithium starts propranolol for a fine tremor; two weeks later his pulse is 52 and his blood pressure is 100/60, but his lithium level comes back at 0.6 mmol/L — normal. That combination is the additive cardiac interaction, not toxicity, and the fix is to reassess the beta-blocker dose, not the lithium.
Start by asking what changed and what the lithium level shows. A fine tremor at a normal level, with no other symptoms, is the expected indication for propranolol — treat it as intended. New bradycardia or hypotension after starting or increasing a beta-blocker, with a NORMAL lithium level, is the additive cardiac interaction — manage by reviewing the beta-blocker dose and monitoring heart rate/blood pressure, not by adjusting the lithium. A coarse tremor with gastrointestinal upset, or confusion, alongside a RAISED lithium level, is toxicity — this needs urgent lithium level confirmation and likely admission, and propranolol plays no role. A slowly rising lithium level over days to weeks after starting an ACE inhibitor, ARB, NSAID or thiazide diuretic is the separate renal--reducing interaction.
| Presentation | Likely cause | Key separator |
|---|---|---|
| Fine tremor, normal level | Lithium-induced tremor | No systemic features; propranolol is correct treatment |
| Bradycardia/hypotension, normal level, recent beta-blocker start | Beta-blocker/lithium cardiac interaction | Level is normal; mechanism is additive, not level-dependent |
| Coarse tremor + vomiting//confusion, raised level | Lithium toxicity | Level is raised; medical emergency, no propranolol |
| Rising level over days-weeks, new ACE inhibitor/ARB/NSAID/thiazide | Reduced renal lithium | Level rises gradually; mechanism is pharmacokinetic |
| Tachycardia, hypertension, fever, , new drug | Cardiovascular direction is UP, not down |
Diagnosis rests on the combination of the current lithium level, the timing relative to any newly started or changed interacting drug, and the direction and character of the cardiovascular or neurological change described — supported by (for bradycardia), thyroid function tests (to exclude lithium-induced hypothyroidism as an alternative cause of bradycardia), and renal function (relevant to -based interactions).
For the correct tremor indication, continue propranolol at the lowest effective dose per Maudsley Prescribing Guidelines advice, with baseline and follow-up heart rate and blood pressure monitoring. For the additive cardiac interaction, review and, if needed, reduce or stop the beta-blocker, alongside routine lithium monitoring. For lithium toxicity, follow local/NICE-aligned emergency management (urgent level, IV fluids, consider dialysis in severe cases) — propranolol has no role. For a rising level from a clearance-reducing interaction, review the causative drug and adjust the lithium dose against level monitoring.
When a vignette gives you bradycardia or hypotension on lithium plus a beta-blocker, check what the LEVEL shows before naming toxicity — a normal level points to the additive cardiac interaction, which is level-independent and just as real a diagnosis.
Propranolol correctly treats lithium's tremor, and the same combination can independently slow the heart through addition of two separate mechanisms — a normal lithium level does not mean the combination is safe.